Guam, 2021Damaging Wind in Guam, May 30, 2021
May 30, 2021 · NWS GUM · 1 event in 1 county or zone
A thunderstorm caused damage to a house in Chuuk State of the Federated States of Micronesia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm caused damage to a house in Chuuk State of the Federated States of Micronesia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before the first event at May 29, 10:58 PM UTC, 2 hours 2 minutes earlier.
Area forecast discussion, May 29, 10:58 PM UTC, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
858 AM ChST Sun May 30 2021
.Marianas Synopsis...
A few showers are crossing the Guam waters this morning with partly
cloudy skies across all of the Marianas. Additional showers are
approaching from the east. The morning buoys show an assortment of
conditions, with waves just under 7 feet observed at Ipan, near 6
feet at Ritidian, and 3 feet at Tanapag. The water temp at Ritidian
is 84 degrees.
&&
.Discussion...
After a brief weakening of the precipitation and wind fields in
the afternoon runs, the overnight runs came a little more in line
with the previous runs. In short, a few changes were made to the
grids based on the latest model trends and after some inter-office
coordinating. The first change was to bring showers into Guam and
the coastal waters this afternoon, based on the latest time height
sections and satellite imagery. The next change was to introduce a
period of numerous showers for Guam and its coastal waters for
Monday night and Tuesday. Also tweaked the sky cover some to match
observational and model trends. Otherwise, minimal changes were made.
&&
.Marine/Surf...
The GFS and ECMWF winds and wave heights came into better agreement,
so we used the global wave (GFS) for the wave heights and winds, but
tweaked the winds up some for possible small craft criteria winds
along the eastern and southern areas of the Guam coastal waters.
Given the wave height along the eastern shores of Guam and Rota
touching 7 feet, with a period of 9 seconds, increased the rip risk
to high for these locations.
&&
.Tropical Systems...
The overnight hours saw a quick improvement in the structure of JTWC
Invest Area 99W south of Koror, thus the JTWC upgraded 99W to Tropical
Depression 04W. While intensifying and moving away from the Koror
area today, an expanding wind field could briefly bring TS winds to
portions of Koror waters, thus a TS watch is in effect.
Overnight scatterometry data was lackluster concerning 90W, but a
large plume of deep convection has persisted through the night and
initial daytime scatterometry is starting to show improved
organization. For Chuuk, the threat of strong winds is significantly
decreased with 90W continuing to pull away. Folks in Yap State and
the Marianas should continue to monitor this system. For now, models
only show slow development the next couple of days as it continues
WNW to pass somewhere between Yap and Guam. Overall, the model trends
of the past 1-2 days has lowered the threat of strong winds and
significant rains for the Marianas, but we will keep alert for any
changing trends or storm motions.
&&
.Eastern Micronesia...
A trade-wind-dominant pattern has become more fully established
across the region with a weak surface ridge separating the trade-
wind pattern east of Pohnpei from the monsoon-dominant pattern from
Chuuk State westward. Clusters of heavy showers and thunderstorms
are present just east of Kosrae and southeast of Majuro.
For the short term, showers and thunderstorms will stay just south of
Majuro but continue at Kosrae with gusty conditions likely across
Kosrae State. Showers and thunderstorms are expected to gradually
diminish near Kosrae beginning Monday. Around Tuesday, while a drier
trade pattern persists near Majuro and Kosrae, low-level convergence
will increase nearer Pohnpei, bringing increasing showers and
thunderstorms for the midweek period.
Have issued a high surf advisory due to increased trade-wind swell
and a growing south swell for Kosrae. The south swell, generated from
a broad low pressure system near New Zealand last week will linger
for a day or two, then subside. Likewise, marine conditions will be
hazardous for small craft in the short term as a surge of gusty
trades rolls through Kosrae State today and tonight.
&&
.Western Micronesia...
The region remains under the influence of a monsoon trough linking 2
distinct circulations. The first is newly-formed TD 04W, formerly
JTWC Invest Area 99W, just south of Koror. The second is southwest of
Chuuk, JTWC Invest Area 90W.
For Koror, the short term concerns are the growing wind field as 04W
moves away to the WNW. There could be a short period of TS winds
later today, especially in SW waters of Koror, if 04W is not quick
to move out. Gusty east winds and showers will develop today and
continue overnight with winds eventually shifting to SW as the
monsoon trough lifts northward. Slightly drier weather returns by
midweek with winds remaining out of the SW-W.
For Yap, increasing showers are expected today, but the threat of
strong winds and heavy rains has significantly decreased due to the
consolidation and distance of 04W. Around midweek, winds will shift
to west as the current 90W moves by to the north, possibly ushering
in a round of monsoonal moisture.
Chuuk should expect a brief lull in showers today before trade-wind
related moisture enters the area later today. Models suggest a rather
wet 5 day period as trade winds converge into the eastern end of the
monsoon trough.
Have issued a small craft advisory for Koror due to the increasing
easterly winds and swell and then for the anticipated increasing
south-southwest winds and swell and waves from 04W. The effects of
04W should be short-lived, but larger surf could continue along south
and west shores into early week with stronger monsoon flow.
Similarly, marine conditions will be hazardous for small craft the
next couple of days at Koror with the stronger winds and larger seas.
While no hazardous conditions are currently forecast for Yap and
Chuuk, folks should continue to monitor conditions related to the
slow passage, and possible development, of 90W.
&&
.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&
Marianas: Doll
Tropical: Aydlett
Micronesia: Aydlett
In the hours before
Special weather statement, May 29, 11:49 PM UTC, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
949 AM ChST Sun May 30 2021
PMZ161-310000-
KOROR PALAU-
949 AM ChST Sun May 30 2021
...NEWLY-FORMED TROPICAL DEPRESSION 04W IS CURRENTLY PASSING TO THE
SOUTHWEST OF KOROR...
AT 21Z (6AM PALAU TIME), TROPICAL DEPRESSION 04W WAS LOCATED NEAR
6.5N 134.2E ABOUT 60 MILES SSW OF KOROR. 04W IS MOVING WEST AT 8
MPH...AND IS SLOWLY MOVING AWAY FROM KOROR. ALTHOUGH IT IS MOVING
AWAY...IT IS SLOWLY INTENSIFYING AND AN EXPANDING WIND FIELD COULD
BRIEFLY BRING TROPICAL STORM WINDS INTO PORTIONS OF THE SURROUNDING
WATERS OF KOROR...THUS A TROPICAL STORM WATCH IS IN EFFECT.
MONSOONAL FLOW WILL BRING INCREASING SHOWERS...THUNDERSTORMS AND
GUSTY CONDITIONS TODAY INTO MONDAY. FOR THE OUT-LYING ISLANDS OF
SOUTHERN PALAU...THE MONSOON WILL MAINTAIN WET AND GUSTY CONDITIONS
THE NEXT COUPLE OF DAYS.
RESIDENTS OF PALAU SHOULD STAY UP TO DATE WITH THE LATEST
INFORMATION, AND LISTEN TO INSTRUCTIONS FROM THEIR LOCAL WEATHER
SERVICE OFFICE AND EMERGENCY OFFICIALS. FOR MORE INFORMATION ON 04W
PUBLIC ADVISORIES ISSUED BY THE NATIONAL WEATHER SERVICE...SEE
WEATHER.GOV/GUM/CYCLONES AND FOR LATEST FORECASTS...SEE
WEATHER.GOV/GUM/MARINEFORECASTS ON THE WEB.
PMZ171-310000-
YAP-
949 AM ChST Sun May 30 2021
...TROPICAL DEPRESSION 04W CONTINUING AWAY FROM YAP STATE...
...TROPICAL DISTURBANCE JTWC INVEST 90W TO PASS NORTH OF YAP STATE
MIDWEEK...
AT 21Z (7AM YAP TIME)...TROPICAL DEPRESSION 04W WAS LOCATED AT 6.5N
134.2E ABOUT 340 MILES SW OF YAP. 04W IS MOVING WEST AT 8 MPH.
TROPICAL DEPRESSION 04W POSES NO THREAT TO YAP.
ANOTHER TROPICAL DISTURBANCE...JTWC INVEST AREA 90W CURRENTLY WEST
OF CHUUK...WILL MOVE INTO EASTERN YAP STATE...BRINGING GUSTY WINDS
AND HEAVY SHOWERS. AROUND MIDWEEK...SHOWERS AND WESTERLY WINDS ARE
EXPECTED TO DEVELOP AT YAP AS THIS DISTURBANCE PASSES TO THE NORTH OF
YAP.
RESIDENTS OF YAP SHOULD STAY UP TO DATE WITH THE LATEST INFORMATION,
AND LISTEN TO INSTRUCTIONS FROM THEIR LOCAL WEATHER SERVICE OFFICE
AND EMERGENCY OFFICIALS. THE LATEST LOCAL FORECAST CAN BE FOUND UNDER
WMO HEADER FZPQ52 PGUM, AND AT WEATHER.GOV/GUM/MARINEFORECASTS ON THE
WEB.
PMZ172-310000-
CHUUK-
949 AM ChST Sun May 30 2021
...TROPICAL DISTURBANCE JTWC INVEST 90W MOVING AWAY FROM CHUUK...THE
CIRCULATION...JTWC INVEST AREA 90W...NOW LOCATED NEAR 6N148E...
CONTINUES TO MOVE AWAY FROM CHUUK. THE THREAT OF HEAVY RAINS AND
STRONG WINDS ASSOCIATED WITH THIS DISTURBANCE ARE NO LONGER EXPECTED.
FOR THE OUTER ISLANDS OF WESTERN CHUUK STATE...HEAVY SHOWERS AND
GUSTY WINDS ARE STILL POSSIBLE THROUGH MONDAY WITH 3 TO 5 INCHES OF
RAIN POSSIBLE.
FOR MORE INFORMATION ON THE LATEST FORECASTS...SEE TEXT PRODUCTS
UNDER WMO HEADER FZPQ52 PGUM, AND AT WEATHER.GOV/GUM/MARINEFORECASTS
ON THE WEB.
HONG/AYDLETT
Thunderstorm Wind, Micronesia
- When
- May 30, 11:00 AM GST to 12:00 PM GST
- Where
- Micronesia County, 5 mi SW of Chuuk
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 7.455, 151.843
A surface trough extended across the western portion of Micronesia. The axis of the trough ended west of Chuuk but satellite imagery showed a that a band of thunderstorms formed east of it. One thunderstorm passed over the village of Iras, Weno Island, Chuuk State, The Federated States of Micronesia. The thunderstorms brought heavy rain and wind gust which caused a tree to fall on a house in the village. The fallen tree made a hole in the roof which caused some damage to the interior of|the house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, May 30, 20211 death · $1.8 million · EF0 · 13 events
- Tornadoes and Flash Flooding in Texas, May 30, 2021EF0 · 11 events
- Tornadoes and Hail in Oklahoma, May 30, 20211.75 in hail · 10 events
- Excessive Heat in California, May 30 to 31, 20219 events
- Tornadoes and Flash Flood in Colorado, May 30, 20211.5 in hail · 6 events
- Waterspouts in South Atlantic Coastal Waters, May 30, 20213 events
- Tornado and Hail in Colorado, May 30, 2021EF0 · 2 events
- Hail in New Mexico, May 30, 20211.75 in hail · 2 events
- Flash Flood and Hail in Texas, May 30, 20211 in hail · 2 events
- Damaging Wind in Texas, May 30, 202175 kt wind · 1 event
- Hail in Florida, May 30, 20211.25 in hail · 1 event
- Wildfire in Oregon, May 30 to 31, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959475.